Hail, Niagara
- When
- July 20, 3:06 PM EST
- Where
- Niagara County, 0.5 mi W of Cambria
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.180, -78.840
A cold front dropped from north to south across the area. Unstable conditions were evident ahead of this, with about 2000 J/kg CAPE developing by late afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A cold front dropped from north to south across the area. Unstable conditions were evident ahead of this, with about 2000 J/kg CAPE developing by late afternoon. Moderate mid-level shear was present with a shortwave just ahead of the front. Storms developed ahead of this frontal boundary around 3 PM and along a lake breeze boundary in Niagara County. Impressive cores aloft were quickly evident as they developed. These cells kept redeveloping back to the west, with several impressive cores aloft prompting multiple warnings. These produced numerous reports of large hail, including tennis ball sized hail Storms also trained along the boundary, producing heavy rainfall in the same location. This produced significant flash flooding in Lockport and surrounding areas. Otherwise, a line closer to the front moved across southern Ontario and across Lake Ontario and the St Lawrence River into the eastern Lake Ontario region. These storms mainly produced wind damage more than hail. Lingering more marginal storms across western New York just ahead the front caused some wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 20, 12:54 PM EST, 2 hours 12 minutes earlier.
Area Forecast Discussion National Weather Service Buffalo NY 154 PM EDT Tue Jul 20 2021 .SYNOPSIS... A cold front pushing south through the region will generate some strong thunderstorms late this afternoon and evening...then cooler more comfortable conditions will follow for much of the remainder of the work week. Looking further ahead...our next chance for widespread unsettled weather will come during the second half of the weekend when another front will push through the region. && .NEAR TERM /THROUGH WEDNESDAY NIGHT/... ...Strong to Severe Storms Possible into this Evening... Very unstable airmass over western and north central New York late this afternoon with SBCAPEs avg 2000 j/kg. Some drier air in the mid levels (DCAPEs in the vcnty of 1000 j/kg) will enhance strong downdraft (ie downburst potential) as developing storms push through after 3 PM (Thousand Islands) and after 5 PM most elsewhere. SPC has placed our region in a slight risk area for severe thunderstorm activity...so be alert for possible severe weather watches.While damaging winds will pose the greatest threat...large hail will be possible with the initial storms. While storms will be progressive...there will be the likelihood for some heavy rain as well. Given wet antecedent conditions...this will pose the risk for some localized flooding to accompany the stronger storms. Storms will weaken by 03z with only residual showers in the vcnty of the passing front overnight. Gradual clearing on Wednesday in advance of large sfc high over Upper Great Lakes. Clearing to be slowed by upslope northerly flow. Cooler and less humid. Cool night slated for Wednesday night as sfc high drifts closer. mins largely in the 50s...but 40s possible across cooler portions of Srn Tier. Aimed at lower quartile of min temp guidance packages. && .SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/... A few shortwaves will pass across the Northeast through the mid- levels for the second half of the workweek and start of the weekend, which will provide for a few periods of showery weather. Diving into the details for the start of the period Thursday, the area will remain between two shortwaves with high pressure overhead at the surface. This will provide for a rather dry day. Chances for showers will increase slightly Thursday night as the alluded to shortwave approaches the area. Surface high pressure returns Friday, though with the aforementioned shortwave trough axis crossing overhead of the area a few showers can't be ruled out. Additionally, a stationary front lingering southwest of the area (stretched from the central Great Lakes to the Ohio Valley) Friday will support additional chances for showers, especially for the areas across the western Southern Tier. Mid-level and surface ridging should make for another period of dry weather Friday night and most of Saturday.The next potent shortwave trough (ahead of the incoming longwave trough) will initially push a warm front across the region, before a cold frontal passage Saturday night into Sunday. Clearing skies Thursday will allow for temperatures to warm up into the low to mid 70s. Temperatures will continue to warm slightly, with highs in the mid to upper 70s to close out the work week and start the weekend. && .LONG TERM /SUNDAY THROUGH MONDAY/... NW flow aloft and yet another shortwave embedded within this flow will keep chances for showers and storms in the forecast through Sunday night. Surface ridging will take hold Monday across the eastern Great Lakes which will bring a period of dry weather and seasonal temperatures through the middle of the week. Daytime highs will likely peak in the upper 70s to low 80s. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... Mainly VFR conditions will be in place for remainder of this afternoon. The exception will be where wildfire smoke will mix low enough to reduce vsbys to MVFR levels. A mid level trough and cold front will approach LATE this afternoon, then cross the region early tonight. This will produce scattered to numerous showers and thunderstorms across much of the region, with the most widespread activity from about 20Z to 02Z. VFR conditions will prevail between the storms, but there will be local/brief reductions to IFR in heavier thunderstorms. Fog and stratus will develop over much of the region after midnight. This will support widespread MVFR to IFR conditions overnight into initial daylight hours of Wednesday. Conditions will improve to VFR regionwide by late Wednesday morning. Outlook... Thursday...VFR. Friday...VFR/MVFR. A chance of showers. Saturday...VFR. Sunday...Mainly VFR with scattered showers ending early. && .MARINE... Weak pressure gradient will bring gentle to moderate breezes through Wednesday. The only concern will be the risk for thunderstorms late this afternoon and this evening, which will produce locally higher winds and waves and lightning. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...RSH NEAR TERM...RSH SHORT TERM...EAJ LONG TERM...AR AVIATION...RSH MARINE...TMA
Hazardous Weather Outlook National Weather Service Buffalo NY 311 PM EDT Tue Jul 20 2021 NYZ001>008-010>014-085-211915- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Southern Erie- 311 PM EDT Tue Jul 20 2021 ...SEVERE THUNDERSTORM WATCH 384 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. There is also marginal risk for locally heavy rainfall and flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ019>021-211915- Chautauqua-Cattaraugus-Allegany- 311 PM EDT Tue Jul 20 2021 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. There is a marginal risk for severe thunderstorms late this afternoon and early evening. Main hazards are damaging wind gusts and marginally severe hail. There is also marginal risk for locally heavy rainfall and flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-042>045-062>065-SLZ022-024-211915- Upper Niagara River and Buffalo Harbor-Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 311 PM EDT Tue Jul 20 2021 ...SEVERE THUNDERSTORM WATCH 384 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-211915- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 311 PM EDT Tue Jul 20 2021 This Hazardous Weather Outlook is for portions of Lake Erie. .DAY ONE...This afternoon and tonight. There is a slight risk for severe thunderstorms this afternoon and early evening. Main hazards are strong winds and large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf EAJ
Special Weather Statement National Weather Service Buffalo NY 1007 AM EDT Tue Jul 20 2021 NYZ001>008-010>014-019>021-085-201815- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson- Lewis-Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Oswego, Watertown, Lowville, Buffalo, Batavia, Warsaw, Geneseo, Canandaigua, Jamestown, Olean, Wellsville, Orchard Park, and Springville 1007 AM EDT Tue Jul 20 2021 ...Strong to Severe Thunderstorms Possible Late Today and this Evening... A cold front poised over southern Ontario during the midday will push south this afternoon and evening. Since the bulk of today will feature plenty of sunshine over our region...our airmass will become quite unstable and thus favorable for strong to severe thunderstorms to develop along and ahead of the front. The strongest thunderstorm activity will likely impact the Thousand Islands region after 3 PM...then as the broken line of showers and storms push south...they will cross the counties lining the south shore of Lake Ontario as well as the remainder of the North Country after 5 PM. The activity is then forecast to weaken somewhat as it makes its way further south into the Southern Tier by nightfall. The greatest threat with the expected convection will be damaging straight line winds and possibly some hail. Given the recent significant rains...our wet antecedent conditions will enhance the risk for localized flooding from downpours with the thunderstorm activity. This risk may be minimized by the steady...progressive nature of the storms. Stay tuned to your favorite source of National Weather Service information for updated forecasts...statements and possible severe weather watches. RSH
Special Weather Statement
National Weather Service Buffalo NY
257 PM EDT Tue Jul 20 2021
NYZ001-201945-
Niagara-
257 PM EDT Tue Jul 20 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NIAGARA COUNTY...
At 256 PM EDT, a strong thunderstorm was located near Fort Niagara
State Park, or 12 miles northwest of Niagara Falls, moving east at 20
mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Lewiston, Youngstown, Fort Niagara State Park, Sanborn, Wilson,
Cambria Center, Pendleton Center, Ransomville, Model City and Olcott.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4330 7909 4337 7880 4337 7874 4310 7876
4315 7904 4317 7905 4325 7906 4326 7907
4329 7909
TIME...MOT...LOC 1856Z 274DEG 16KT 4326 7915
WelchThe Buffalo radar (KBUF), 27 km away, was scanning. The volume nearest the first event began at 20:06 UTC.
27 thunderstorm wind, 13 hail, 10 flash flood, 1 flood. Local standard time, as filed.
Trees and wires were reported down.
Trees and wires were reported down.
A utility pole and tree were both down onto Hunter Road.
Trees and wires were reported down.
Trees were reported downed.
Road closures were reported due to flooding with vehicles stranded in the streets.
High Street was closed due to flooding.
Market Street was flooded and closed.
Trees were reported down.
Widespread damage was reported with numerous trees and wires down.
Widespread damage was reported in Orwell, including numerous trees and wires down.
Trees and wires were reported down.
Tennis ball sized hail was reported in Lewiston.
Trees and wires were reported down.
Widespread damage was reported in the Town of Amboy.
Water was flowing across the road on Town Line Road at Lower Mountain Road.
Widespread damage was reported with numerous trees and wires down.
Water and debris was flowing over Blackman Road.
Additional reports of widespread flooding were received with stranded vehicles in other portions of Lockport.
Trees and wires were reported down.
Trees and wires were reported down.
Trees and wires were reported down.
Trees were reported down.
Flash flooding was reported on Military Road.
Route 425 was reported to be closed between Lower and Upper Mountain Roads.
Two trees were reported down onto County Road 13.
A tree was reported down onto Wheat Road.
A state of emergency was issued that included a travel ban due to widespread flooding in Niagara County.
Multiple reports of trees down were received.
Multiple reports of trees down were received.
Trees were reported down.
Trees were reported down.
Trees were reported down.
Route 265 was closed due to flooding between Route 182 and Lockport Road.
Trees were reported down on Route 380.
Trees and wires were reported down on Putnam Road.
Multiple reports of trees down were received.
Trees and wires were reported down in multiple locations around Olean.
Flooding was reported on Green Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976779, 976782, 976781, 976785, 976786, 976789, 976783, 976787, 976788, 976795, 976784, 976794, 976790, 976791, 976792, 976793, 976862, 976798, 976800, 976801, 976827, 976826, 976822, 976828, 976825, 976820, 976823, 976804, 976829, 976805, 976807, 976832, 976833, 976834, 976842, 976836, 976810, 976839, 976840, 976808, and more.